Allergy and Immunology· Topic 1.6 Drug allergy and transfusion reactions· 1.6.10

Photosensitizing drug reactions

Photosensitizing drug reactions are drug-induced skin eruptions confined to sun-exposed areas, occurring as phototoxic reactions (common, dose-dependent, an exaggerated sunburn from UVA-absorbing drugs) or photoallergic reactions (uncommon, a delayed eczematous type IV response). Diagnosis is clinical from the photodistribution and drug history, and management is stopping the culprit, photoprotection, and topical corticosteroids.

5 min read7 practice questions7 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: photosensitizing drug reactions are cutaneous eruptions triggered when a drug plus ultraviolet (UV) light damages the skin, presenting in a photodistributed pattern.

  • Epidemiology

    Phototoxic reactions are common: the most frequent drug-induced photoeruption.

  • Risk factors

    Phototoxic drugs: tetracyclines (doxycycline), fluoroquinolones, NSAIDs, amiodarone, thiazide diuretics, phenothiazines, voriconazole, and targeted agents (vemurafenib).

  • Pathophysiology

    Phototoxic mechanism: the drug absorbs UV (mainly UVA) energy and releases it into the skin, directly damaging cells; it is non-immune, dose-dependent, and can occur on first exposure.

  • Clinical features

    Photodistribution: eruption on the face, V of the neck, dorsal hands, and extensor forearms, sparing shaded sites (under the chin, behind the ears).

  • Differential diagnosis

    Ordinary sunburn: photodistributed erythema without a photosensitizing drug.

  • Diagnosis

    Diagnose clinically from the photodistribution plus drug history, distinguishing the two mechanisms: a drug photosensitivity reaction is established by an eruption confined to sun-exposed skin in a…

  • Management

    First-line, stop or substitute the culprit drug when feasible, which is the definitive step.

  • Complications

    Severe blistering phototoxic reactions: resembling burns, with pain and secondary infection.

  • Prognosis

    Resolves with drug withdrawal: phototoxic reactions settle over days to weeks once the drug and sun exposure are removed.

  • Prevention

    Counsel photoprotection when prescribing known photosensitizers: broad-spectrum UVA sunscreen (SPF 30 or higher), protective clothing, and sun avoidance.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.